Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

June 9, 2015Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 9, 2015, 5:34 PM CDT for Yellow Medicine County, Minnesota. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2015, 5:34 PM CDT (22:34 UTC)
Expired
Jun 9, 2015, 5:45 PM CDT
In force
11 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WWUS83 KMPX 092234
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT TUE JUN 9 2015
 
MNZ064-092245-
YELLOW MEDICINE-
534 PM CDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YELLOW MEDICINE
COUNTY...

AT 534 PM CDT...A STRONG THUNDERSTORM WAS OVER PORTER...OR 24 MILES
EAST OF CLEAR LAKE...MOVING EAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4469 9631 4463 9594 4463 9632 4464 9635
TIME...MOT...LOC 2234Z 281DEG 44KT 4464 9621 
$$

ADL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 4:14 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 9, 4:14 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CDT TUE JUN 9 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 332 PM CDT TUE JUN 9 2015

TONIGHT AND WEDNESDAY...SFC ANALYSIS THIS AFTN PUTS THE WMFNT NEARLY
ALIGNED WITH THE MINNESOTA RIVER IN SWRN MN WHILE ITS ASSOCIATED
CDFNT IS PROGRESSION SEWD THRU THE CENTRAL DAKOTAS. THE WARM BUBBLE
IS SLOWLY TRUDGING EWD...BRINGING TEMPS ARND 90 INTO SWRN MN ALREADY
AND LIKELY INTO E-CENTRAL AND S-CENTRAL MN BEFORE THE DAY/S END. IN
CONJUNCTION WITH THE PROGRESSION OF THE WARMER AIR AND THE CDFNT...
MODEST INSTABILITY /SBCAPE IN THE 1000-1500 J/KG RANGE/ AND DECENT
BOTH LOW- AND MID-LVL LAPSE RATES PLUS PLENTY OF INSOLATION LOOKS
LIKE ENOUGH TO LEAD TO AT LEAST ISOLD...IF NOT SCTD...CONVECTION
LATER THIS AFTN AND EVE. CONVECTIVE TEMPS ARE IN THE LOW 90S AND
THIS LOOKS TO BE JUST BARELY MET SO FOLLOWING A COMBINATION OF THE
HOPWRF/HRRR/WRF-ARW PUTS A BAND OF SHWRS/TSTMS PROGRESSING ESEWD
THRU THE AREA BETWEEN 22Z-04Z. THERE IS ALSO THE OUTSIDE SHOT AT
SEEING A FEW STRONG/SEVERE TSTMS GIVEN THE STORM FORMATION TIMING AT
THE HEIGHT OF PEAK HEATING AND THE LACK OF LOW-LEVEL MOISTURE WITH
STEEP LAPSE RATES...LARGE HAIL AND/OR DMGG WINDS WILL BE A CONCERN.
DUE TO UNCERTAINTY IN THE TIMING AND PLACEMENT...AM STILL CARRYING
POPS IN THE LOW-MID CHC RANGE FOR CENTRAL-ERN PORTIONS OF THE WFO
MPX CWFA...ENDING LATE THIS EVE. THE CDFNT LOOKS TO PUSH THRU MUCH
IF NOT THE ENTIRE CWFA BY 06Z AND THIS WILL BE FOLLOWED BY A MUCH
DRIER AND COOLER HIGH PRES AIRMASS FOR DURG THE DAY ON WED. H85
TEMPS DROP FROM THE LOW 20S DEG C THIS AFTN TO THE MID TEENS DEG C
TMRW...AND WITH PLENTY OF SUN FOR TMRW THIS WILL RESULT IN HIGHS
DROPPING FROM THE UPR 80S TO LWR 90S TDA TO THE UPR 70S TO LWR 80S
WED.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 332 PM CDT TUE JUN 9 2015

MAIN CONCERN CONTINUES TO BE THE STRONG SYSTEM THURSDAY/THURSDAY
NIGHT ACROSS IOWA AND SOUTHERN MN WHICH LOOKS TO BRING COPIOUS
AMOUNTS OF RAIN TO THAT REGION. AT THIS TIME...STILL FORECASTING 2
TO 4 INCHES OF RAINFALL ACROSS FAR SOUTHERN MN ALONG THE I-90
CORRIDOR. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.

A STRONG SHORTWAVE WILL EJECT OUT OF THE ROCKY MOUNTAIN AREA AND
MOVE THROUGH THE UPPER MIDWEST FROM THURSDAY THROUGH FRIDAY. IN
THE UPPER LEVELS...BY THURSDAY MORNING A 100KT+ JET STREAK OVER
THE NORTHERN GREAT LAKES AND POINTED EAST WILL PLACE SOUTHERN MN
IN AN AREA OF STRONG UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE
REGION OF SAID JET. THIS STRONG DIVERGENCE WILL PERSIST AS WILL
THE JET THROUGH FRIDAY MORNING...WITH THE STRONGEST DIVERGENCE
MOVING THROUGH SOUTHERN MN INTO WESTERN WI.

AT THE MID LEVELS...STRONG PV ADVECTION WITH THE SHORTWAVE WILL
PUSH DIRECTLY THROUGH THE AREA THROUGH FRIDAY MORNING. IN THE
LOWER ATMOSPHERE...VERY STRONG THETA-E ADVECTION IS FORECAST AS
THIS SYSTEM TAPS INTO GULF MOISTURE. IT IS A BIT CONCERNING THAT
THE LOW LEVEL JET PICKS UP TO 50+ KNOTS THURSDAY NIGHT AND
PRECIPITABLE WATER VALUES INCREASE TO AROUND 2 INCHES IN IOWA AND
POKING INTO SOUTHERN MN /2-3 STANDARD DEVIATIONS ABOVE NORMAL/.
THE F-GEN LOOKS QUITE STRONG ACROSS OUR AREA AS WELL...SO LOW
LEVEL ASCENT AND MOISTURE LOOK GOOD. QUESTIONS ARE RAISED THOUGH
WHEN WE LOOK AT INSTABILITY THIS FAR NORTH. OF GREAT IMPORTANCE
WILL BE THE PLACEMENT OF THE FRONTAL BOUNDARY THURSDAY NIGHT AND
SURFACE LOW TRACK. AT THIS TIME...IT LOOKS LIKE THE LOW WILL TRACK
FROM NEBRASKA THROUGH NORTHERN IOWA AND THE SOUTHEAST CORNER OF
MINNESOTA...WITH THE FRONTAL BOUNDARY LIFTING NORTH THROUGH
THURSDAY AND BEING ACROSS NORTHERN IA BY THURSDAY NIGHT...AND
LIFTING TO THE EAST OF THE SURFACE LOW THROUGH SOUTHEASTERN MN.
THE INSTABILITY DOES NOT LOOK GREAT NORTH OF THE FRONT...SO THE
CONCERN AT THIS POINT IS IF WE CAN CREATE EXTREME RAINFALL RATES
INTO SOUTH CENTRAL MN. THAT IS CERTAINLY A POSSIBILITY AT THIS
TIME...AND EVEN WITHOUT A GREAT DEAL OF INSTABILITY...THE
COMBINATION OF MOISTURE AND LIFT IN SOUTH CENTRAL MN STILL LOOKS
LIKE IT COULD PRODUCE A COUPLE INCHES OF RAINFALL. THE MAX QPF
AMOUNTS THOUGH...TYPICALLY WILL BE CO- LOCATED WITH MORE
INSTABILITY...AND ITS CONCERNING THAT THE DETERMINISTIC SOLUTIONS
WANT TO PUT THE MAX QPF NORTH OF THIS AREA. UPON COORDINATION WITH
WPC AND NEIGHBORING OFFICES...A MODERATE RISK OF EXCESSIVE
RAINFALL HAS BEEN HIGHLIGHTED BY WPC FROM NORTHERN IOWA THROUGH
SOUTHEASTERN MN AND INTO WI...WHICH INCLUDES
MARTIN...FARIBAULT...AND FREEBORN COUNTIES.

FOR AREAS TO THE NORTH...A MUCH STRONGER PRECIP GRADIENT THAN ITS
POSSIBLE TO FORECAST DUE TO UNCERTAINTY WILL FALL FROM NEAR
GRANITE FALLS TOWARD THE TWIN CITIES AND LADYSMITH. THERE WILL BE
A FINE LINE OF DECENT RAINFALL AMOUNTS ON THE SOUTHERN SIDE...AND
VERY LIMITED TO THE NORTH.

FOR THE REMAINDER OF THE FORECAST...TEMPS SLIGHTLY BELOW NORMAL
WILL ROUND OUT THE WEEK WITH AN INCREASE TO NEAR NORMAL TEMPS BY
NEXT WEEK. PERIODIC CHANCES OF ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE SUNDAY AND AGAIN EARLY NEXT WEEK AS SHORTWAVES MOVE
THROUGH. REMOVED POPS FRIDAY NIGHT AND SATURDAY AS A RIDGE BUILDS
IN WHICH LOOKS LIKE QUITE A DRY AIR MASS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1228 PM CDT TUE JUN 9 2015

VFR TO START ALL TAF SITES BUT WITH HIGH CLOUDS MOVING IN AHEAD OF
A CDFNT. STILL SOME POTENTIAL FOR A BAND OF SCATTERED SHWRS/TSTMS
TO MOVE INTO THE AREA FROM THE NORTHWEST LATER THIS AFTN AND EVE.
THE CHANCES ARE STILL IN THE 20-30 PERCENT RANGE SO CONFIDENCE IS
NOT ALL THAT GREAT THAT ANY INDIVIDUAL TERMINAL MAY BE SUBJECT TO
A TSTM...BUT HAVE MAINTAINED THE CHC BY KEEPING VCTS MENTION GOING
AT ALL SITES. THE WINDOW ONLY LOOKS TO BE 3-4 HRS...THEN SKIES
CLEAR OUT OVERNIGHT THRU TMRW AS HIGH PRES MOVES ACRS. THE OTHER
TRICKY ASPECT WILL BE TIMING THE WIND SHIFT FROM SW TO NW WITH THE
FROPA...PLUS IF ANY TSTM INTERACTIONS CREATE OUTFLOW BOUNDARIES.
WILL CONTINUE TO MONITOR.

KMSP...HAVE ADJUSTED THE WINDOW FOR SEEING ANY POTENTIAL
CONVECTION AT KMSP TO 23Z-03Z THIS AFTN-EVE PER LATEST SHORT-TERM
MODEL TRENDS...USING THE VCTS ROUTE DUE TO THE LOW COVERAGE AND
CONTINUED TIMING/PLACEMENT UNCERTAINTY. EVEN WITHIN THAT WINDOW...
CONVECTION WOULD ONLY LAST AN HOUR OR TWO. HAVE KEPT KMSP WITHIN
VFR THROUGHOUT...BUT SHOULD A TSTM IMPACT THE AIRPORT DIRECTLY...
VSBY CAN EASILY DROP INTO IFR AND POSSIBLY CEILINGS.

/OUTLOOK FOR KMSP/
THU...MVFR SHRA/TSRA LIKELY...IFR POSSIBLE. WINDS ESE 10 KTS.
FRI...MAINLY VFR. CHC MVFR SHRA/TSRA EARLY. WINDS NE 10 KTS.
SAT...MAINLY VFR. CHC MVFR SHRA/TSRA. WINDS SE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...SPD
AVIATION...JPC
Hazardous weather outlook, Jun 9, 12:47 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT TUE JUN 9 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101400-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1247 PM CDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS MOST OF CENTRAL
AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN LATE THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE SEVERE WITH THE
MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS AND AREAS OF HEAVY RAIN ARE LIKELY ON THURSDAY AND
THURSDAY NIGHT. AT THIS POINT...THE BEST CHANCE FOR HEAVY RAIN
AND THE POTENTIAL FOR FLOODING IS ACROSS FAR SOUTHERN MINNESOTA.
THE HIGHEST RAINFALL AMOUNTS WILL OCCUR NEAR THE INTERSTATE 90
CORRIDOR WHERE AS MUCH AS 3 TO 4 INCHES OF RAIN IS POSSIBLE WITH
LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THROUGH
TONIGHT BUT ANY REPORTS OF SEVERE WEATHER WOULD BE WELCOME.

In the hours before

Local storm report, Jun 9, 5:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
509 PM CDT TUE JUN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             6 S DONNELLY            45.60N 96.01W
06/09/2015  M1.00 INCH       STEVENS            MN   LAW ENFORCEMENT

&&

SPD
Local storm report, Jun 9, 5:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT TUE JUN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 W ALBERTA             45.57N 96.13W
06/09/2015  M1.00 INCH       STEVENS            MN   TRAINED SPOTTER

&&

SPD
Special weather statement, Jun 9, 5:34 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT TUE JUN 9 2015

MNZ064-092245-
YELLOW MEDICINE-
534 PM CDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YELLOW MEDICINE
COUNTY...

AT 534 PM CDT...A STRONG THUNDERSTORM WAS OVER PORTER...OR 24 MILES
EAST OF CLEAR LAKE...MOVING EAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4469 9631 4463 9594 4463 9632 4464 9635
TIME...MOT...LOC 2234Z 281DEG 44KT 4464 9621

ADL

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:37 PM CDTSevere Thunderstorm WarningMPXStevens38 min
Jun 9, 4:41 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine49 min
Jun 9, 5:08 PM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift52 min
Jun 9, 5:35 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift40 min
Jun 9, 5:44 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift46 min
Jun 9, 6:03 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns42 min
Jun 9, 6:15 PM CDTSpecial Weather StatementMPXKandiyohi30 min
Jun 9, 6:18 PM CDTSpecial Weather StatementMPXChippewa27 min
Jun 9, 6:41 PM CDTSpecial Weather StatementMPXRenville34 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright45 min
Jun 9, 6:56 PM CDTSpecial Weather StatementMPXMcLeod, Meeker, Wright34 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.